New York, 2011

Hail in New York, August 16, 2011

August 16, 2011 · NWS BTV · 1 event in 1 county or zone

A cold and unstable upper atmospheric area of low pressure moved across southern Quebec, while temperatures reached the upper 70s to lower 80s across southern Quebec and portions of northern New York. Isolated thunderstorms developed during the afternoon of August 16th with one storm that moved into Mooers New York (Clinton county) that produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold and unstable upper atmospheric area of low pressure moved across southern Quebec, while temperatures reached the upper 70s to lower 80s across southern Quebec and portions of northern New York. Isolated thunderstorms developed during the afternoon of August 16th with one storm that moved into Mooers New York (Clinton county) that produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 16, 3:14 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 16, 3:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT TUE AUG 16 2011

.SYNOPSIS...
THERE IS THE CHANCE OF A SHOWER OR THUNDERSTORM THIS EVENING AS
LOW PRESSURE DEPARTS. SKIES WILL THEN BECOME CLEAR TONIGHT WITH
AREAS OF FOG FORMING AS HIGH PRESSURE BUILDS INTO THE REGION.
CLEAR AND DRY CONDITIONS WILL PREVAIL ON WEDNESDAY AS HIGH
PRESSURE REMAINS OVER THE AREA. CHANCES FOR PRECIPITATION WILL
INCREASE AGAIN THURSDAY INTO FRIDAY AS A TROUGH OF LOW PRESSURE
MOVES ACROSS THE NORTH COUNTRY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 408 PM EDT TUESDAY...SURFACE LOW MOVING UP INTO NOVA SCOTIA
WITH AXIS OF UPPER TROUGH OVER EASTERN NEW ENGLAND. WHILE STEADY
RAIN HAS EXITED TO REGION...A TRAILING SHORTWAVE COUPLED WITH
SOME INSTABILITY IS RESULTING IN SOME WIDELY SCATTERED SHOWERS AND
THUNDERSTORM DEVELOPMENT OVER SOUTHERN QUEBEC AND NORTHERN PORTION
OF FORECAST AREA. WITH MOST OF FORECAST AREA NOW EXPERINCING AT
LEAST PARTIAL SUNSHINE...EXPECT SOME FURTHER DESTABILIZATION TO
OCCUR OVER CHAMPLAIN VALLEY AND REST OF VERMONT OVER NEXT COUPLE
OF HOURS. WITH PASSAGE OF SHORTWAVE AND LOSS OF DAYTIME HEATING
THIS EVENING...EXPECT THE SHOWERS TO QUICKLY END. HAVE INCLUDED
SLIGHT CHANCE SHOWERS/THUNDERSTORMS MOST AREAS UP UNTIL ABOUT 00Z.

HIGH PRESSURE BOTH AT SURFACE AND ALOFT THEN BUILDS INTO FORECAST
AREA OVERNIGHT. THIS WILL RESULT IN CLEAR SKIES. THE COMBINATION
CLEAR SKIES AND LIGHT/CALM WINDS WILL ALLOW FOR GOOD RADIATIONAL
COOLING. HOWEVER...THE RECENT RAINFALL COMBINED WITH CLEAR/CALM
CONDITIONS WILL ALSO RESULT IN DEVELOPMENT OF FOG OVERNIGHT. IT WILL
BE MOST PROBLEMATIC IN THE CLIMO FAVORED AREAS...BUT WILL BE
POSSIBLE ACROSS THE REST OF THE REGION AS WELL. HAVE CONTINUED
WITH AREAS OF DENSE FOG IN THE FAVORED LOCATIONS...AND JUST
PATCHY ELSEWHERE. LOWS WILL BE GENERALLY IN THE LOWER TO MID
50S...EXCEPT 40S IN THE COLDER HOLLOWS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 408 PM EDT TUESDAY...AFTER THE FOG DISSIPATES WEDNESDAY
MORNING...PLENTY OF SUNSHINE CAN BE EXPECTED AS WE REMAIN UNDER
INFLUENCE OF HIGH PRESSURE. TEMPERATURES WILL BE AROUND OR
SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE UPPER 70S TO LOWER 80S
ALONG WITH COMFORTABLE HUMIDITY LEVELS AS DEWPOINTS FALL INTO THE
UPPER 40S TO LOWER 50S IN THE AFTERNOON.

HIGH PRESSURE MOVES OFFSHORE WEDNESDAY NIGHT ALLOWING FOR LIGHT
RETURN SOUTHERLY FLOW TO DEVELOP. WARM AIR ADVECTION COUPLED WITH
APPROACH OF SHORTWAVE FROM THE GREAT LAKES/OHIO VALLEY WILL RESULT
IN SOME MID/HIGH CLOUDS...BUT IT SHOULD REMAIN DRY. MIN TEMPS
EXPECTED TO BE IN THE 50S TO NEAR 60...EXCEPT FOR SOME UPPER 40S
IN THE NORTHEAST KINGDOM AND PARTS OF THE ADIRONDACKS. FOG
POTENTIAL HIGHEST EAST OF THE GREEN MOUNTAINS.

SOME DEEPENING OF UPPER TROUGH OVER THE GREAT LAKES/OHIO VALLEY
THURSDAY INTO THURSDAY NIGHT. SERIES OF VORTS/SHORTWAVE TROUGHS
COUPLED WITH SOME MOISTURE LIFTING NORTH FROM MID ATLANTIC REGION
WILL RESULT INCREASING CHANCES FOR SOME SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THURSDAY AFTERNOON/EVENING. TEMPS
ABOVE NORMAL WITH HIGHS THURSDAY IN THE LOWER 80S AND LOWS THURSDAY
NIGHT IN THE MID 50S TO LOWER 60S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 345 PM EDT TUESDAY...MDL RUN-TO-RUN DISCREPANCIES W/ GFS
AND ECMWF AS TO MVMNT OF SYSTEM EXPECTED OVER THE UPCOMING
WEEKEND. FOR FRIDAY INTO SATURDAY... FRNTL BOUNDARY SLOW TO EXIT
THE REGION...AND WILL HUG THE NEW ENGLAND COASTLINE BFR MVG
OFFSHORE BY SATURDAY MORNING. THE TWO LATEST MDL RUNS ARE FAIRLY
CONSISTENT ATTM SO PLAN TO ADJUST PRECIP EASTWARD
OVERNGT...TAPERING OFF BY SAT MORNING. WEAK RIDGING FOR SATURDAY
AHEAD OF FRNTL BOUNDARY FOR THE LATTER HALF OF THE EXTENDED. GFS
RUN-TO-RUN GOES FROM LATE SUNDAY ARRIVAL W/ UPPER TROUGH REMAINING
OVER AREA MONDAY FOR ENHANCED WRAP-AROUND ESPECIALLY OVER NORTHERN
ZONES GOING INTO TUESDAY...TO BACK DOOR FRNT FOLLOWED BY SFC LOW
WITH HIGH QPF TOTALS FOR MONDAY...W/ WRAP-AROUND MOISTURE FOR
TUESDAY. ECMWF RUN-TO-RUN GOES FROM FRNTL BOUNDARY SUNDAY/SUNDAY
NGT TAPERING OFF THE WRAP-AROUND SHOWERS FOR MONDAY...THEN HIGH
PRESSURE FOR TUESDAY...TO WK FROPA SUN/MON WITH MAIN SFC LOW NOW
STAYING WELL SOUTH OF NORTHEAST. HIGH PRESSURE RETURNS FOR LATE
MONDAY INTO TUESDAY. NEVERTHELESS UNCERTAINTY EXITS AND WITH LOW
CONFIDENCE...WILL STAY CLOSE TO PREVIOUS FORECAST WITH SHOWERS
WITH FROPA SUNDAY...WRAPAROUND FOR MONDAY AND SFC HIGH PRESSURE
ON TUESDAY. TEMPS ON BLW NORMAL FOR LATTER HALF OF PERIOD DUE TO
CLDS/RAIN.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...MAINLY VFR SKY COND THRU 00Z WED. SOME
MVFR CEILINGS W/ BRIEF SHOWER THRU 22Z THIS AFTNOON. WINDS NNW
5-10KTS. AFT 00Z WED. SKIES GO SCT040-100 AND EVENTUALLY SKC BY
06Z. FG WILL DEVLEOP AS WINDS GO LGT/VAR W/ VSBY DROPPING TO
3-6SM...BUT SPOTS IN BTV/MPV/SLK/MSS/SLK COULD SEE 1SM OR LESS
THRU 12Z-13Z. AFT THIS TIMEFRAME...VFR COND WITH SCT CLDS AND LGT
SSW/NNW WINDS 5-10KTS.

OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...
18Z WEDNESDAY THROUGH 12Z THURSDAY...MAINLY VFR UNDER HIGH
PRESSURE. EARLY MORNING IFR FOG LIKELY AT KSLK/KMPV...POSSIBLE AT
ALL OTHER TERMINALS EXCEPT KRUT.
12Z THURSDAY THROUGH 12Z SUNDAY...MAINLY VFR...WITH CHANCES FOR
MVFR SHOWERS AND THUNDERSTORMS AS A WEAK UPPER TROUGH TRACKS
THROUGH THE REGION.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...RJS
SHORT TERM...RJS
LONG TERM...JN
AVIATION...LAHIFF/JN
Hazardous weather outlook, Aug 16, 3:04 AM EST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
404 AM EDT TUE AUG 16 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-170815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
404 AM EDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 3:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
442 PM EDT TUE AUG 16 2011

VTZ003-004-007-162145-
CALEDONIA VT-ESSEX VT-ORLEANS VT-
442 PM EDT TUE AUG 16 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ORLEANS...NORTHERN
CALEDONIA AND WESTERN ESSEX COUNTIES...

AT 437 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRYSTAL LAKE STATE
PARK...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
GLOVER...NEWARK...SHEFFIELD...SUTTON...WHEELOCK...SOUTH WHEELOCK...
LYNDON...LYNDON CENTER...NORTH DANVILLE...EXIT 22 I91...DANVILLE...
PASSUMPSIC...

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4440 7174 4439 7179 4435 7181 4438 7221
      4500 7232 4501 7182

BANACOS

The radar

The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
August 16, 4:00 PM EST
Where
Clinton County, 3.98 mi NNE of Mooers Forks
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
45.004, -73.603

Quarter size hail reported at US Customs along US-Canadian border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322704.